Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Sep 20, 2017, 3:10 PM MDT for 5 counties in Colorado. It took effect at Sep 21, 2017, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2017, 3:10 PM MDT (21:10 UTC)
- In effect from
- Sep 21, 2017, 1:00 PM MDT
- Expired
- Sep 21, 2017, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 146 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 20, 11:46 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 20, 11:46 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1146 AM MDT Wed Sep 20 2017 .SHORT TERM...(Today through Thursday) Issued at 248 AM MDT Wed Sep 20 2017 Drier, cooler and breezy to windy conditions will continue today through Thursday as a strong trough over the Pacific Northwest moves southeast into the western Great Basin. Winds at the surface and aloft will gradually shift from west to southwest. The winds will be a concern for fire weather as discussed in the fire weather section below. The 100 to 120 kt jet stream core will be over central Wyoming today but by Thursday afternoon will pivot to a more southwesterly direction and shift west and south over western Utah. .LONG TERM...(Thursday night through Tuesday) Issued at 248 AM MDT Wed Sep 20 2017 A strong upper level trough is still on track to strengthen and drop a -25C closed low and cold front into the northern US Rockies by the weekend. Though we have already had some valleys in western Colorado drop below the freezing mark, this cold air mass heading toward the region is going to bring the typically cooler valleys in northwestern Colorado to near or below freezing min temperatures for days early next week. But first, winds will peak Friday as a 110 to 120 kt polar jet undercuts the closed low and stalls over western Colorado into Saturday. The first chance of precipitation in this forecast period is on Friday just ahead of the cold front. Models are indicating precip will pick up in the San Juans first, then increase in coverage across the region throughout the day. Temperatures across the San Juan mountains will be too warm for snow, but as cold air leaks into NE Utah and NW Colorado, the eastern Uintas ought to see some high mountain snow and then into the Elkhead/Park/Gore/Flattop Ranges on Saturday. Confidence decreases over the weekend as the long range models have different solutions with what happens to the closed low after this time period, which will make a substantial difference in how long precipitation will linger. The GFS is more consistent with recent model runs and brings minimal precipitation in CAA on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Sep 20 2017 A few clouds expected today but won't pose any aviation threats. The biggest concern will be some gusty winds up to 35 MPH at times. Winds will start gusting in the next hour and should subside after 6 PM. Sky clear expected overnight. && .FIRE WEATHER... Issued at 248 AM MDT Wed Sep 20 2017 Strong winds will continue today through Thursday. Critical conditions will be avoided over western CO and northeast UT because the humidity will not be low enough. Southeast UT will avoid critical conditions due to non-critical fuel condition. Still, with such strong winds some control problems are anticipated on any existing or new fires. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...CC LONG TERM...JAM AVIATION...TGR FIRE WEATHER...CC
Hazardous weather outlook, Sep 20, 2:37 AM MDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 237 AM MDT Wed Sep 20 2017 COZ001>014-017>023-UTZ022>025-027>029-210845- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 237 AM MDT Wed Sep 20 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Breezy to windy conditions will persist today as a strong upper level disturbance begins to impact the region. The strongest winds are expected across areas north of I-70 with the peak gusts up to 40 mph at lower elevations. Travel may be difficult, especially for high profile vehicles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy to windy conditions will persist into the late week period under the continued influence of the strong upper level disturbance. A return to more unsettled weather as well as a significant cool down is looking probable by late this week as a cold front treks through the region which should lead to snow levels lowering in the mountains going into the weekend, especially further north. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:11 PM MDT | Wind Advisory | GJT | Dolores, Eagle, Garfield, Mesa, Moffat, Montrose and 4 more | 30 hr |
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.